Minnesota, 2004

Hail in Minnesota, September 5, 2004

September 5, 2004 · NWS MPX · 2 events in 2 counties and zones

1 hail, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 5, 2:45 AM CST, 12 hours 9 minutes earlier.

Area forecast discussion, Sep 5, 2:45 AM CST, 12 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT SUN SEP 5 2004

.DISCUSSION...
PREFERRED THE ETA MODEL OVER THE FAST GFS MODEL.  THE MAIN CONCERN
IN THE NEAR TERM...TRAINING TSRAS OVER THE SAME AREA THIS MORNING
OVER WEST CENTRAL INTO CENTRAL MN.  RAINFALL RATES MAY EXCEED OVER
AN INCH PER HOUR.  FLASH FLOOD GUIDANCE CURRENTLY IS STILL RATHER
HIGH.  LACK OF MOISTURE THE PAST FEW DAYS...THE GROUND AND STREAM
CAN HOLD QUITE BIT BEFORE IT BECOMES A PROBLEM.  URBAN FLOODING
COULD STILL BE PROBLEM.  THE NEXT CHALLENGE TODAY IS THE SEVERE
WEATHER THREAT...IF THE ETA MODEL IS RIGHT.

THE LATEST SATELLITE PICTURE CONTINUE TO DEPICT A CONVEYOR BELT OF
TROPICAL MOISTURE CONTINUE TO SPOOL NORTHEAST INTO THE UPPER
MIDWEST. CONVECTIVE WL REKINDLE AND BECOME BETTER ORGANIZED LATE
THIS MORNING AND AFTERNOON...AS A STRONG SHORTWAVE AND JET MAXIMA
LIFTS NORTHEAST OUT OF CENTRAL COLORADO THIS MRNG.  ANOTHER SHORTAVE
TROUGH OVER THE CANADIAN PROVINCES...WILL DIVE SOUTHEAST OVER
MANITOBA TODAY. SATELLITE LOOP OFF THE WATER VAPOR IMAGERY SHOWED
TWO WELL DEFINED JET MAXS WITH ONE PUNCHING INTO THE WESTERN DAKOTAS
AND ANOTHER MOVING INTO THE NORTHERN ROCKIES.

SURFACE FRONTAL BOUNDARY...WILL MOVE EAST INTO NORTHEAST AND CENTRAL
MN BY MID AFTERNOON.  SURFACE WAVE/LOW PRESSURE AREA OVER THE
EASTERN ROCKIES...IS FORECAST TO LIFT NORTHEAST INTO SOUTH CENTRAL
MN BY THIS EVENING. ETA MODEL DEVELOPS A WARM FRONT OVER CENTRAL MN
AND WEST CENTRAL WI BY TONIGHT WITH MLCAPES OF GREATER THAN
1500-2000 J/KG AND LIFTED INDICES OF LESS THAN -4.

WITH APPARENT SHORTWAVE LIFTING OUT OF CENTRAL PLAINS...THIS WILL
CONTINUE TO ENHANCE UPPER LEVEL DIVERGENT ALOFT.  SO THE PROBLEM IN
THE SHORT TERM IS THE ON GOING PRECIP.  THIS PRECIP WILL LIKELY
CONTINUE INTO THE EARLY AFTERNOON OR MIDDAY.  NEW CONVECTIVE THAT
DOES BECOME ORGANIZED OVER SOUTH CENTRAL MN AND WESTERN
WISCONSIN...WHERE ATMOSPHERE WILL MAXIMIZE ON SOLAR HEATING AND
INSTABLITY...SUPERCELL THUNDERSTORMS ARE LIKELY WITH THE MAIN THREAT
DAMAGING WINDS AS MID LEVEL JET OF 50-60 KNOTS MOVES INTO THE
EASTERN SECTION OF OUR FORECAST AREA BY THIS EVENING.  LARGE HAIL
AND TORNADOES ARE POSSIBLE AS WELL.

SURFACE HIGH PRESSURE RIDGE BUILDS OVER THE UPPER MIDWEST MONDAY
NIGHT THROUGH WEDNESDAY MORNING.

EXTENDED FORECAST...WED THROUGH SUN

BIG DIFFERENCES BETWEEN THE DGEX AND GFS IN EXTENDED CREATE TOUGH
FCST WITH RATHER LOW CONFIDENCE. BIGGEST DIFFERENCE BETWEEN MODELS
IS WHERE AN UPPER LVL RIDGE WILL DEVELOP AROUND MID WEEK. DGEX
BUILDS RIDGE E OF ZONES PUTTING CWA IN WARM SW FLOW. GFS HAS RIDGE
DEVELOP W OF ZONES PUTTING CWA IN COOLER TROF PATTERN WED THRU FRI.
THE REASON THIS DIFFERENCE EXISTS IS BECAUSE BOTH MODELS HANDLE
REMNANTS OF FRANCES DIFFERENTLY. BOTH MODELS AGREE THAT REMNANTS
PUSHING NWARD IN E 1/3 US WILL CAUSE EWARD PROPAGATION OF UPPER
LEVEL PATTERN TO SLOW SIGNIFICANTLY...BUT THE LENGTH OF THIS EFFECT
IS DIFFERENT WITH EACH MODEL. FOR NOW WILL BASE FCST ON COMPROMISE
BETWEEN THE TWO.

TEMPS ARE THE HARDEST TO COMPROMISE ON BECAUSE THEYLL EITHER BE
ABOVE NORMAL THU AND FRI WITH DGEX OR BELOW NORMAL WITH GFS. MIDDLE
OF THE ROAD LOW 70S IN FCST FOR NOW UNTIL CONCENSUS CAN BE
DETERMINED. WEAK WAVE FCST TO PASS THRU THU AFT AND NIGHT...BUT
STRENGTH OF SYSTEM WILL BE DETERMINED BY WHETHER SW OR NW FLOW
DOMINATES OVER US AT THAT TIME. WE HAVE POPS IN THERE NOW WITH
FEATURE SO WONT CHANGE ATTM. MODELS START TO AGREE AGAIN BY SAT
WITH BOTH SHOWING CWA IN SW FLOW BY THEN WITH SIG TROF APPROACHING.
CHANCE TSRA DURING THIS TIME WITH SIG FROPA EARLY SUN. COOLER SUN
BEHIND TROF WITH ANOTHER FALL LIKE BLAST OF AIR TO FOLLOW
SYSTEM.

&&

MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, Sep 5, 4:30 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT SUN SEP 5 2004

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
530 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT OVER NORTHWEST MINNESOTA THIS MORNING WILL PUSH SLOWLY
THROUGH CENTRAL AND EASTERN MINNESOTA THIS AFTERNOON AND INTO WEST
CENTRAL WISCONSIN TONIGHT. AHEAD OF THIS FRONT ACROSS CENTRAL AND
SOUTH CENTRAL MINNESOTA THIS AFTERNOON...A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD PRODUCE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THIS LINE OF STORMS WILL
PUSH INTO WEST CENTRAL WISCONSIN AROUND THE DINNER HOUR AND COULD
BRING DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES TO THIS REGION
AS WELL. ANOTHER THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL
DOWNPOURS OF UP TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MARGRAF

The radar

The Minneapolis radar (KMPX), 69 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Rice

When
September 5, 2:54 PM CST
Where
Rice County, 3 mi W of Morristown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.233, -93.517

Dime sized hail fell near Upper and Lower Lake Sakatah.

Funnel Cloud, Freeborn

When
September 5, 3:20 PM CST
Where
Freeborn County, 2 mi NE of Albert Lea
Reported by
TRAINED SPOTTER
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

A trained spotter reported a funnel cloud just northeast of Albert Lea.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421974, 5421975.